Help- high ammonia levels AND gall stones after abnormal liver te

Discussion in 'Fibromyalgia Main Forum' started by ckball, Aug 6, 2003.

  1. ckball

    ckball New Member

    I have been having mulitple tests and today I found out my ammonia levels are too high, I didn't even know we had it in our bodies? I also had a ultrasound that said I have gallstones. My iron levels are way to high too, ferritn 828 s/b no higher that 215. All my liver enymes are way to high too. What does this all mean? I have been having trouble thinking, functioning and irritable. Is this connected? My Dr office called to tell me they called a script for me for Lactulose. I did some reseach on the web about ammonia and it said it could call brain damage, is that true? Thanks to anyone that can help me understand. CK
  2. Drea

    Drea New Member

    It sounds to me like your body is having problems detoxifying. I have problems with Leaky Gut Syndrome. Dont know if you have ever heard of it. The intestinal lining becomes permeable allowing substances to leak out that would not normally leak into circulation if the intestine was healthy. This causes the liver to function extra and try to detoxify the body from harmful substances. I had elevated liver enzymes about 2 years ago. I have multiple food and chemical sensitivities as well as CFS, FMS, and celiac disease, all which are related to and/or worsened by leaky gut syndrome. After taking steps to attempt to heal my intestinal wall, I feel relief of some symptoms and my liver enzymes are back to normal. You are most likely full of toxins which is causing the irritability, trouble thinking and functioning, among everything else that you mentioned. Hope this helps a little.
  3. ckball

    ckball New Member

    I have seen the leaky gut syndrome mentioned so i need to check it out. I think you are right about my body toxins are off. So why? It was normal 3 months ago and now it is out of the park. I will know more in a few days. Thank you for you help.
  4. bakron

    bakron New Member

    <b><font=5>URGENT!</font=5></b>

    Your doctor may be investigating problems with your liver. I would discourage you to use any other drug, <u>that includes natural products / supplements</u>, without your physician's knowledge. The over-the-counter meds / natural products / supplements may interfere with your liver's ability to filter out toxins and may result in some pretty serious complications. <b>Please speak with your medical provider! You also need to speak with him regarding the concerns that you've expressed. He needs to explain things very thoroughly to you. </b> You mentioned in your biography that you've had chemotherapy, this is a critical and an important issue.

    In answer to your questions, I've found some information that may help you understand a little more about ammonia levels in the blood and how this all may relate to some of the other symptoms that you describe.

    The medicine that you are taking, <u><b>Lactulose</b></u>, is a sugar that is not metabolized and absorbed by the body. The bacteria in the colon (large bowel) break this sugar down into acids. These acids pull water into the colon and soften stool. Another thing that happens is that ammonia then moves from the blood into the colon. Lactulose lowers ammonia in the blood reduces the mental changes that might occur with the elevated blood ammonia such as sluggishness, confusion and mental wandering.


    There are a couple of <u><b>ammonia</b></u> blood tests:

    1. <b>The serum ammonia test</b> - This type of test is a variant of the plasma ammonia test (discussed under 2), and is performed on serum (the straw-colored fluid remaining after blood has clotted) instead of plasma. This serum ammonia test is often used when either diagnosing or monitoring the treatment of Lou Gehrig’s disease (ALS). Normally, serum ammonia levels range from 35 to 45. ALS patients will have levels ranging from 110 to 145.


    2. <b>The Plasma ammonia test</b> is a blood test that measures the level of ammonia in the liquid part of the blood (plasma). <u><b>Ammonia is one of the normal byproducts of the breakdown of proteins in the body,</b></u> and is normally removed from the body by the liver.

    Plasma ammonia levels are measured in micrograms per deciliter (µg/dl). Normal values can vary slightly from lab to lab but generally fall into the following ranges:
    <ul>
    <li>Adults - 15 to 45 µg/dl.
    <li>Children - 29 to 70 µg/dl.
    <li>Newborns - 90 to 150 µg/dl.
    </ul>

    <u>Various medical conditions/problems may cause high plasma ammonia levels.</u> These include: <ul><li>congestive heart failure (severe) <li>Reye syndrome <li>kidney failure <li>bleeding in the stomach or intestines <li>hemolytic disease of the newborn (a condition in which red blood cells are dissolving)<li>liver problems </ul>

    Factors that may interfere with the accuracy of a plasma ammonia test include the following:
    <ul>
    <li>Diet: Very high or very low protein diets can affect test results. In addition, patients may be asked not to eat for 12 hours prior to testing.

    <li>Smoking.

    <li>Severe constipation.

    <li>Portacaval shunt: Used to treat certain liver conditions, this surgically created passage between the liver and digestive tract can affect test results.

    <li>Hyperalimentation: (excessive feeding of a patient beyond the requirements of appetite). The test can be affected by this method of feeding patients who cannot ingest food normally. The method involves nourishment through either a nasogastric tube passed into the stomach through the nose or a G-tube surgically placed in the stomach.
    </ul>
    In addition, taking some types of the following medications may affect plasma ammonia test results:

    <ul><li>Diuretics. Medications that promote the formation of urine in the kidneys, causing the body to flush out fluids and minerals.
    Antibiotics. Medications that harm or kill bacteria and are commonly used to treat infections.

    <li>Antihistamines. Medications used to treat allergic reactions, cold symptoms and motion sickness.

    <li>Ammonium salts. A substance found in some expectorants (medications to reduce chest congestion). Ammonium salts are sometimes used to treat acid-base imbalances in the body.

    <li>Laxatives. Medications to relieve constipation.

    <li>MAO inhibitors (monoamine oxidase inhibitors). A type of medication used to treat depression and anxiety.
    </ul>

    [heartcenteronline]

    <font=5><b>I cannot say this strong enough, DO NOT TAKE ANY PRODUCT WITHOUT CHECKING WITH YOUR DOCTOR, and please take your concerns to your doctor.</font=5></b>

    I hope that the Lactulose will help to ease some of the symptoms for you. Please let us all know how things go.

    Warm thoughts and hugs, Jeannette
  5. ckball

    ckball New Member

    Thank you for all this info. I trust my Dr, she has been so supportive and will get to the bottom of it. I am just so frustrated with all this med stuff. All i want is the energy to create my art work. Now that I have my SSDI I can breath financially but physicaly I am falling apart. I sure there will be more tests soon. In my ultrsound they said there were no abnomalities but can the liver still not function properly and show a normal ultrasound. Thank you for your caring, it does help to know there are people you do.